Vol 2 No 7 (2015)
  • Daniel Micallef, Jason Attard, Charles Mallia Azzopardi, Michael John Boffa

    We present the case of a 33-year-old lady who was diagnosed with disseminated Kaposi’s sarcoma and HIV infection. The patient improved on highly active antiretroviral therapy (HAART), however, nine days into treatment, she became febrile and dyspnoeic and developed tender cervical and axillary lymphadenopathy. Despite treatment for suspected sepsis and immune reconstitution, she died in intensive care. Lymph node biopsies revealed coexistent Castleman’s disease and Kaposi’s sarcoma.

    Initiation of HAART can be rarely associated with unmasking and rapid progression of Castleman’s disease, a phenomenon called immune reconstitution. Urgent investigation and treatment with agents such as steroids and cytotoxic drugs can be life-saving.

  • Inês Chora, Rodrigo Pimentel, Fernando Friões, Paula Dias, Sérgio Silva

    The authors present the case of a 65-year-old Caucasian man who had previously lived in Guinea-Bissau. The patient was diagnosed in Portugal with an anti-neutrophil cytoplasmic antibody-associated vasculitis and started on corticosteroids plus cyclophosphamide, with clinical improvement. Some months later, his general status deteriorated, iatrogenic bicytopenia developed and immunosuppressive drugs were tapered. Microbiological tests identified numerous larvae and eggs of Strongyloides stercoralis in various biological samples, and a diagnosis of hyperinfection syndrome was established. The patient was started on antihelminthic drugs but developed septic shock and died. This case highlights a rare and severe complication of immunosuppression in developed countries.

  • Dipti Rao, Roeland F. Stolk, Maaike H. de Blauw, Marcel M.C. Hovens, Robert-Jan Hassing

    Scurvy was a common 18th century disease caused by vitamin C deficiency. It presents with multiple non-specific symptoms and can lead to capillary fragility due to impaired collagen synthesis. We report the case of a 63-year-old woman who presented with fatigue, nausea and progressive skin lesions consisting of multiple ecchymoses on the legs as also described in the diary drawings of a navy doctor in the 19th century. The ascorbic acid level was undetectable low in the patient’s serum. However, treatment with 500 mg ascorbic acid daily dramatically improved the skin lesions within 5 days.

  • Sarah Damanti, Francesca Rosini, Daniela Mari, Maura Marcucci

    We report a case of acute facial oedema in an elderly hospitalized patient which was initially misdiagnosed as angioedema secondary to antibiotics in a patient with an allergic diathesis.

    We describe the differential aetiologies and then the true cause of the oedema, which was an uncommon complication of a very common condition in the elderly: a pneumomediastinum with subcutaneous emphysema probably due to rupture of an emphysematous lung bulla during chronic obstructive pulmonary disease (COPD) exacerbation. Lastly, we focus on the therapeutic procedures instituted for the treatment of the pneumomediastinum.

  • Diana Marques Ferreira, Patrícia Afonso Mendes, António Aragão, Manuel Teixeira Veríssimo, Armando Carvalho

    Anti-signal recognition particle (SRP) myopathy is a rare idiopathic inflammatory myositis that usually affects middle-age women, and is characterized by rapidly progressive proximal and symmetrical muscle weakness, elevated creatine kinase levels, severe necrotizing immune-mediated myopathy, presence of anti-SRP autoantibodies and poor response to steroid therapy. We report a geriatric case of a previously independent patient, presenting with slow onset of proximal paraparesis, myalgia and severe gait impairment. The patient was treated with steroid and azathioprine, with laboratory and pain response but modest muscle strength improvement. The clinical presentation of this unusual patient was atypical, which hampered the correct diagnosis.

  • Rafael Mahieu, Christian Lavigne, Geoffrey Urbanski, Isabelle Fouchard Hubert, Alexandra Ducancelle, Françoise Lunel-Fabiani

    Numerous extrahepatic manifestations have been reported in hepatitis C virus (HCV) infection, particularly mixed cryoglobulinemia (MC). MC generally responds to clearance of HCV under pegylated-interferon plus ribavirin treatment. New direct-acting antiviral agents have been licensed for HCV under different combinations but have not been studied in severe forms of MC. Here, we present a case report describing a life-threatening form of MC with multivisceral involvement, which was successfully treated with concomitant rituximab, sofosbuvir and simeprevir. In light of the rapid clinical remission associated with sustained virological response and the excellent side-effect profile, this treatment should be considered as a first-line therapy in severe forms of MC.